2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
After a long fight with melanoma, the Roman Catholic parish priest Father Arthur Humphrey was able to receive the immunotherapeutic agent Yervoy, which greatly improved his prognosis.
Father Arthur Humphrey
In summer 2008, Roman Catholic parish priest Father Arthur Humphrey presented with a hemorrhagic pigmented lesion on his back. Three months after the lesion was removed, he developed right arm lymphadenopathy and underwent surgical resection followed by interferon therapy (Kirkwood regimen) for one year.
Two years after his initial diagnosis and six months after completion of his chemotherapy, Father Humphrey was referred to the John Theurer Cancer Center in Hackensack, New Jersey. When imaging studies revealed further metastasis, this time to the lung and brain, he underwent exploratory right thoracoscopy, right thoracotomy, and a superior segmentectomy. In March 2011 he began a combined regimen of oral thalidomide (Thalomid), oral temozolomide (Temodar), and IV docetaxel (Taxotere).
After his first cycle of chemotherapy, Father Humphrey developed neutropenia. He was treated with filgrastim (Neupogen) and monitored closely, and continued with the regimen with no subsequent issues. However, in May 2011, computed tomography of the chest, abdomen, and pelvis revealed progressive disease, and the decision was made to switch him to the immunotherapeutic agent Yervoy (ipilimumab; IV infusion [3 mg/kg] every 21 days for 4 cycles), which had just been approved for the treatment of metastatic melanoma. He tolerated the treatment well despite experiencing an atypical immune response/reaction after his fourth infusion, and has subsequently been able to undergo two maintenance treatments with Yervoy.
In June 2011, an MRI revealed multiple intercranial brain metastases, and Father Humphrey was started on whole-brain radiation. It was also during this regimen that Father Humphrey fell and fractured his right ankle. His ankle was casted and he was confined to a wheelchair until undergoing surgical repair with insertion of a plate and screws.
As of spring 2012, Father Humphrey is showing a promising response to Yervoy. He is currently seen for blood work every two weeks, and will be followed with imaging studies every six months (more frequently if he becomes symptomatic) while continuing to receive Yervoy maintenance treatments every three months per patient tolerability and physician’s orders.
Melinda S. Weber,
RN, MS, APN, AONC, C-APN
Melinda S. Weber, RN, MS, APN, AONC, C-APN, manager, John Theurer Cancer Center, helped prepare, educate, and support Father Humphrey throughout his treatments.
Weber recalled that Father Humphrey tolerated the thalidomide/ temozolomide/docetaxel combination well, despite the transient neutropenia, noting only that the treatment caused fatigue. “The oral medications are taken at bedtime because of their tendency to cause fatigue, and the temozolomide typically causes nausea,” said Weber. She also noted that some patients undergoing this regimen experience docetaxel infusion reactions, which can be quite overwhelming. To avert such reactions, patients are pretreated with oral dexamethasone (Decadron). The nursing staff also careful to prepare patients for the possibility of such reactions.
Father Humphrey’s ankle injury was a source of concern. “We needed to make sure that nothing about his ankle fracture, surgery, or the healing process would in any way interfere with the treatment. This was especially important as it related to the ipilimumab, which is such a new drug,” Weber said. She contacted medical experts and was assured that nothing with the injury or its treatment would pose any such problems.
Father Humphrey described his Yervoy treatment as “very tiring,” recalling the difficulty breathing, swollen eyes, and abdominal rash that accompanied the immune reaction that occurred during his fourth infusion. Treatment with diphenhydramine (Benadryl) and hydrocortisone halted the reaction, but Father Humphrey was unable to continue with his final infusion. He was, however, able to undergo his planned maintenance treatments.
This reaction notwithstanding, Weber noted that Father Humphrey has actually tolerated the Yervoy treatment quite well. He hasn’t experienced any of the serious immune-related effects associated with Yervoy, including immune-mediated enterocolitis, which can result in life-threatening diarrhea.
Other potential adverse effects include immunemediated ocular manifestations, dermatitis, neuropathies, hepatitis, and endocrinopathy issues, all of which necessitate continual medical assessment and possible interventions, as well as a battery of blood work obtained prior to each infusion to assess for potential complications. Weber explained that symptoms—such as fatigue, headache, and changes in mental status—can sometimes be vague. “We grade all toxicities that occur and treat affected patients immediately as appropriate and continue to monitor them closely.”
She noted that there is a “flip side” to these potentially dangerous toxicity profile. “When patients experience adverse effects from conventional chemotherapy, symptoms are treated but we essentially need to let them run their course until the nadir has passed and healing and resolution has occurred. On the other hand, Yervoy’s immune-related toxicities yield rapid resolution of symptoms because even the serious adverse effects of the drug can be reversed relatively quickly with the appropriate prednisone dosing and medical monitoring.”
Father Humphrey said the Yervoy treatment appears to be working and has few complaints, other than some itching “underneath the skin” and some difficulty with the twice-monthly blood draws, which have been painful. He realizes that he’s fortunate to be receiving Yervoy “boosters,” which are not currently FDA-approved. Weber explained that Yervoy is currently approved for only four cycles of treatment, but that anecdotal evidence and scientific rationale has led some experts to believe that maintenance “boosters” given every 3 months will improve long-term survival.
Laura Bruck is a freelance writer and editor based in Cleveland, Ohio. She has specialized in healthcare reporting since 1987.